Journal Information
Vol. 31. Issue. 6.November 2011
Pages 0-764
Full text access
Salicylate poisoning management
Manejo de la intoxicación por salicilatos
Visits
...
C.. Ruiz-Zorrilla Lópeza, B.. Gómez Giraldaa, J.. Sánchez Ballesterosb, M.. García Garcíab, A.. Molina Miguela
a Unidad de Nefrología, Hospital Río Hortega, Valladolid,
b Unidad de Cuidados Intensivos, Hospital Río Hortega, Valladolid,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

Acute salicylate intoxication is one of the most common causes of intoxication from antipyretics. In fact, in recent years, the incidence of this condition has decreased due to a greater use of other drugs, such as paracetamol and non-steroid anti-inflammatory drugs.

Here we present the case report of a 60-year old woman with a background of depression that sought emergency treatment for mild cognitive impairment and consumption of multiple acetylsalicylic acid tablets. A physical examination revealed sustained arterial hypotension with a systolic blood pressure (SBP) of 80-90mm Hg and diastolic blood pressure (DBP) of 50-60mm Hg. Laboratory tests revealed urea: 81mg/dl, serum creatinine: 1.84mg/dl, pH: 7.39, HCO3: 13.9mmol/l, and lactate: 1mmol/l. Serum salicylate levels were positive with concentrations of 65.68mg/dl. We performed a gastric lavage and started abundant hydration treatment and urine alkalization, as well as admitting the patient into the intensive care unit (ICU), where her low blood pressure values and oliguria continued, and her level of cognitive impairment increased.

Given the poor clinical evolution, with increased nitrogen retention values and altered haemodynamics, we decided to provide conventional haemodialysis for four hours, with positive balances (+2500ml) and high-flux polysulfone. The acid-base alterations were corrected following treatment, and drug concentrations decreased to 31.99mg/dl (51% reduction), with improved cognitive state and normalised blood pressure. The patient was discharged with no organ damage.

Therapeutic levels of salicylic acid range between 10mg/dl and 30mg/dl, and higher levels can produce moderate-severe intoxications, causing neurological deficits, coma, convulsions, pulmonary oedema, sustained hypotension, acute renal failure, and severe electrolyte imbalances,1 although patient death is rare.2

Done normograms, which are widely used in several different types of intoxications, should not be used in acute salicylate intoxications because of the poor correlation between serum concentrations and the clinical and/or laboratory alterations produced. Any patient with high salicylate levels should be started on general support measures. A gastric lavage should also be applied in order to reduce the absorption of the toxin and the urine should be alkalised for increased excretion, at the same time as correcting the hydration state and controlling the hydroelectrolytic imbalances. The indications for starting haemodialysis for removing the salicylic acid vary according to author, but the majority coincide that at concentrations greater than 100mg/dl, this treatment is warranted, although others reduce this value to 80mg/dl. In any case, clinical and laboratory alterations will indicate the need for haemodialysis in the majority of cases. In this manner, patients with haemodynamic alterations, acute renal failure, severe neurological alterations, and/or severe metabolic acidosis that do not respond to conservative treatment should be started on extra-corporeal depuration treatment.

There is currently no consensus regarding the type of dialysis that should be administered. Warthall, et al3 described reduced salicylate concentrations by 77% to 84% using continuous veno-venous haemodiafiltration for a mean 11 hours, whereas Lund, et al4 described similar results using conventional haemodialysis followed by continuous dialysis for 12 hours. In our case, we achieved a 51% reduction using conventional haemodialysis for four hours, which demonstrates the usefulness of this technique in the acute phase. We believe that more studies would be appropriate on this subject, although the results currently available seem to indicate starting treatment with conventional haemodialysis in severe cases or patients with important clinical/laboratory repercussions, since we can achieve a significant reduction in toxin levels within a short period of time, and afterwards the patient can be evaluated for continued depuration treatment with continuous techniques, according to the serum concentrations of salicylates and the previously mentioned alterations.

Conflicts of interest

The authors have no conflicts of interest to declare.

Bibliography
[1]
O´Malley GF. Emergency department management of the salicylate-poisoned patient. Emerg Med Clin North Am 2007;25(2):333-46.
[2]
Minns AB, Cantrell FL, Clark RF. Death due to acute salicylate intoxication despite dialysis. J Emerg Med 2011;40(5):515-7. [Pubmed]
[3]
Wrathall G, Sinclair R, Moore A. Three cases report of the use of haemodiafiltration in the treatment of salicylate overdose. Hum Exp Toxicol 2001;20:491-5. [Pubmed]
[4]
Lund B, Steifert SA, Mayersohn M. Efficacy of sustained low-efficiency dialysis in the treatment of the salicylate toxicity. Nephrol Dial Transplant 2005;20(7):1483-4. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?